Hail, Franklin
- When
- August 8, 3:21 PM EST to 3:25 PM EST
- Where
- Franklin County, 1.48 mi SSE of Bannon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.900, -82.940
A weak front dropping southward across the Ohio Valley combined with unstable conditions to produce scattered thunderstorms during the late afternoon through the late evening. Some of these storms even persisted into the early morning hours the next day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weak front dropping southward across the Ohio Valley combined with unstable conditions to produce scattered thunderstorms during the late afternoon through the late evening. Some of these storms even persisted into the early morning hours the next day. The main threats from these storms were damaging thunderstorm winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 8, 12:54 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 154 PM EDT WED AUG 8 2012 .SYNOPSIS... A WEAK COLD FRONT WILL CROSS THE REGION TODAY. THIS FRONT WILL REMAIN NEARLY STATIONARY ALONG THE OHIO RIVER TONIGHT INTO THURSDAY. A STRONGER COLD FRONT AHEAD OF AN ENERGETIC UPPER LEVEL LOW WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE OHIO VALLEY ON THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LOOKS LIKE MAYBE A FEW AC UP ACROSS OUR NORTH BUT FOR THE MOST PART...SKIES ARE MOSTLY CLEAR THIS MORNING. A WEAK COLD FRONT CURRENTLY ACROSS FAR NORTHERN INDIANA AND OHIO...WILL SAG SOUTH INTO OUR AREA THROUGH THIS AFTERNOON. AHEAD OF THE FRONT...WE SHOULD SEE A DECENT WARM UP THROUGH THIS AFTERNOON. TEMPS ARE CURRENTLY RUNNING SEVERAL DEGREES AHEAD OF YESTERDAY AND THE 12Z ILN SOUNDING IS 19 DEGREES AT 850 MB...WHICH IS 3 DEGREES WARMER THAN TUESDAY MORNING. AS A RESULT...EXPECT TEMPERATURES 4 TO MAYBE EVEN 5 DEGREES WARMER THAN WHAT SAW YESTERDAY AFTERNOON...ESPECIALLY ACROSS SOUTHERN PORTIONS OF OUR AREA WHERE BEST LOW LEVEL WAA SHOULD EXIST AHEAD OF THE FRONT. WILL GENERALLY HAVE HIGHS IN THE LOW TO MID 90S. CVG DID GET TO 95 DEGREES YESTERDAY...SO A FEW UPPER 90S ARE NOT OUT OF THE QUESTION ACROSS OUR SOUTHWEST. THE RECORD FOR CVG IS 100 DEGREES AND CMH IS 96...SO WE MAY NOT BE TOO FAR OFF FROM THOSE NUMBERS. MEANWHILE AS WE DESTABILIZE THROUGH THIS AFTERNOON...TOUGH TO RULE OUT A FEW THUNDERSTORMS GIVEN WEAK LOW LEVEL FORCING ALONG THE FRONT. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... THE WEAK COLD FRONT WILL LAY OUT AS A BOUNDARY ON THURSDAY AND ANOTHER MID LEVEL SHORTWAVE WILL INTERACT WITH IT AND STAND A BETTER CHANCE OF POPPING SOME THUNDERSTORMS OVER THE AREA. THE BOUNDARY WILL SEE LOW PRESSURE RIDE NORTHEAST ALONG IT THURSDAY NIGHT IN RESPONSE TO AN UPPER LOW STRENGTHENING OVER THE WESTERN GREAT LAKES AND CROSSING THE NORTHERN OHIO VALLEY BY EARLY FRIDAY. THE SHOWERS AND THUNDERSTORMS THAT DEVELOP THURSDAY NIGHT IN RESPONSE TO THESE FEATURES WILL BECOME MORE AND MORE LIKELY AS TIME PROGRESSES. TEMPERATURES ON FRIDAY WILL BE MARKEDLY COOLER...UPPER 60S TO LOWER 70S IN A COLD ADVECTION PATTERN AND NOTABLY WETTER IN THE POST-FRONTAL WRAP AROUND MOISTURE. SIGNIFICANTLY COOLER AIR WILL BE OVER THE REGION THIS WEEKEND AS A CUTOFF LOW PROVIDES FOR CLOUDY SKIES AND A CONTINUED COLD PUSH ON NORTHERLY WINDS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... FOR SATURDAY INTO SATURDAY NIGHT...A QUICKER UPR LVL LOW MOTION TO THE NE WAS USED BUT MAY END UP BEING SLOWER THAN CURRENTLY FORECAST DUE TO RECENT MODEL GUIDANCE. HAVE A CHANCE OF SHOWERS DIMINISHING WEST TO EAST THROUGH THIS PERIOD ALONG WITH GRADUAL CLEARING SATURDAY INTO SATURDAY NIGHT. TEMPERATURES ON SATURDAY WILL BE CLOUD DEPENDENT AND HAVE GONE WITH HIGHS IN THE MID TO UPPER 70S. LOWS SATURDAY NIGHT WILL BE COOL AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION. FOR THE REMAINDER OF THE EXTENDED...SUNDAY THROUGH TUESDAY...THE GREAT LAKES AND OHIO VALLEY AREA WILL BE UNDER A NORTHWEST FLOW PATTERN ALOFT. THERE ARE INDICATIONS THAT A FEW WEAK DISTURBANCES WILL RIPPLE SE WITHIN THIS FLOW...BRINGING A SMALL THREAT FOR PCPN. GIVEN THAT THEY APPEAR WEAK ATTM AND TIMING IS DIFFICULT AT BEST AT THIS JUNCTURE...HAVE MAINTAINED A DRY FORECAST ALONG WITH MODIFYING TEMPERATURES AS HEIGHTS AND TEMPERATURES ALOFT RISE THROUGH THE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CU FIELD IS TRYING TO FILL IN ACROSS THE AREA EARLY THIS AFTERNOON AS WE CONTINUE TO WARM UP AND DESTABILIZE. ML CAPES ARE NOW INTO THE 1500 TO 2000 J/KG RANGE ACROSS MUCH OF THE REGION. AS THE COLD FRONT SAGS SLOWLY SOUTH ACROSS THE REGION THROUGH THIS EVENING...A FEW THUNDERSTORMS MAY POP UP GIVEN THE INSTABILITY AND WEAK LOW LEVEL FORCING. MEANWHILE...REMNANTS FROM EARLIER CONVECTION ARE CONTINUING TO PROGRESS ACROSS ILLINOIS TOWARD WESTERN INDIANA. THE LAST FEW RUNS OF THE RAP HAVE BEEN TRYING TO PIVOT A WEAKENING LINE OF SHOWERS ASSOCIATED WITH THIS UP ACROSS AT LEAST OUR WESTERN AREAS THROUGH EARLY EVENING. GIVEN THE UNCERTAINTY...THINK THE BEST WAY TO COVER THE CHANCE RIGHT NOW IS JUST WITH A VCSH. ANOTHER WEAK MID LEVEL SHORT WAVE WILL THEN PUSH TOWARD THE AREA LATE TONIGHT INTO THURSDAY MORNING. EXPECT THE BEST CHANCE FOR ANY PCPN ASSOCIATED WITH THIS TO BE ACROSS OUR NORTH AND WILL AGAIN COVER WITH A VCSH. A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP OFF TO OUR WEST THROUGH THE AFTERNOON HOURS...POSSIBLY AFFECTING CVG TOWARD THE END OF THEIR TAF PERIOD. .OUTLOOK...THUNDERSTORMS ARE POSSIBLE INTO FRIDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...JGL SHORT TERM...FRANKS LONG TERM...HICKMAN AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 950 AM EDT WED AUG 8 2012 INZ066-073>075-080-KYZ089>100-OHZ055-056-063>065-070>074-077>082-088- 091400- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN- CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE- SCIOTO- 950 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. THE COMBINATION OF WARM TEMPERATURES AND INCREASED HUMIDITIES WILL PRODUCE HEAT INDICES IN THE MID TO POSSIBLY UPPER 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THURSDAY AFTERNOON AND EVENING. INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-091400- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY- GREENE- 950 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BECOME MORE WIDESPREAD THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THURSDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 403 PM EDT WED AUG 8 2012 OHZ055-056-065-082030- FAIRFIELD OH-FRANKLIN OH-LICKING OH- 403 PM EDT WED AUG 8 2012 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LICKING...SOUTHEASTERN FRANKLIN AND NORTHWESTERN FAIRFIELD COUNTIES THROUGH 430 PM EDT... AT 401 PM EDT...RADAR INDICATED STRONGS THUNDERSTORM NEAR BEXLEY...MOVING EAST AT 35 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GROVEPORT... REYNOLDSBURG...CANAL WINCHESTER AND PICKERINGTON. ALSO...BLACKLICK ESTATES...BRICE...LITHOPOLIS AND ETNA ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3995 8261 3977 8276 3991 8312 4002 8298 ASL
The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
Large tree branches were downed along Alum Creek Road near Howard Road due to thunderstorm winds.
A large tree was downed due to damaging thunderstorm winds. The tree was blocking a lane of Highway 33 near Hamilton Road.
A large tree was blown down outside a Groveport city building due to damaging thunderstorm winds.
Limbs and trees were reported down due to damaging thunderstorm winds.
Trees and large branches were downed due to damaging thunderstorm winds.
Several trees were downed near Oregonia due to damaging thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409219, 409223, 409226, 409221, 409229, 409238, 409239, 409233, 409237, 409234, 409227.